- Auteur(s) : C. GURY, E. ADVENIER, O. CANCEIL, P. IARIA
, Service de pharmacie clinique, CH Sainte-Anne, 1, rue Cabanis, 75014 Paris.
- Mots-clés : antipsychotic, QT interval, torsade de pointes, drug interactions, ventricular arrhythmia.
- Page(s) : 47-55
- Année de parution : 2002
Cardiovascular mortality is higher among schizophrenic patients than in the general population, and it is possible that most unexplained sudden deaths among these patients are due to ventricular arrhythmias for which antipsychotic drugs are either the cause or a predisposing factor. Most antipsychotic agents show electrophysiological effects resembling those of class 1a antiarrhythmic agents, and may be responsible for prolonging the QT interval, potentially going on to cause torsades de pointes. Some of the antipsychotic agents carry a high risk of arrhythmias, related to their effects on the QT interval. These include thioridazine, pimozide, sultopride, droperidol, and to a lesser extent haloperidol and chlorpromazine. In the case of the new atypical antipsychotic agents, it is possible to rank the risks of different drugs, with sertindole (now withdrawn from sale) having the highest risk, and ziprasidone somewhat lower, followed by risperidone and finally by quetiapine, clozapine and olanzapine which have negligible effects on the QT interval. A number or risk factors have been demonstrated : hypokalaemia and hypomagnesaemia, bradycardia, congenital long QT syndrome, underlying cardiac pathology and elderly. Lastly, the risk associated with any given antipsychotic agent is increased in case of elevated dosages and if it is combined either with any other drug known to prolong the QT interval and provoke torsades de pointes, or with any drug capable of inhibiting the hepatic metabolism of the antipsychotic agent. A list of such drugs is provided, together with advice on the action to be taken when prescribing an antipsychotic agent to a patient with a long QT interval.